My daughter has an eating disorder, anxiety and has a major problem(always had) sleeping as well.She is being prescribed 80 mg of prozac during the day and 300mg of seraquel plus 600mg of nuerontin at night for sleep. Should I be concerned or is this a common treatment? I should mention she is not bipolar.The seraquel is just being prescribed for sleep.My concerns ar overmedication interactions and more restriction from weight gain which I have read is one of the side effects.Do you have a different suggestion for sleep meds taking into account that she has always had major problems sleeping to the point of being up two days then crashing during the day.
Person's Gender: Female
Person's Age: 19
She was in a residential treatment facility for the eating disorder then an outpatient facility and has started seeing an outpatient psychiatrist, nutritionist and a therapist that specializes in eating disorders.I am not looking to bash her psychiatrist. I want to hear other options that others may have tried that have worked or if this is thought to be the best practice.
Hiya, My name is XXXX. XX a Mental Health Nurse. May I try to anser your question for you?
This question would be better answered in a chat format so I can get more information from you.I am going to be away for a short while so will leave this open to other experts for the time being.
Hi, I’m a moderator for this topic. Your Professional has opted out and I wonder whether you’re still waiting for an answer. If you are, please let me know and I will do my best to find another Professional to assist you right away. If not, feel free to let me know and I will cancel this question for you. Thank you!
I would like the question to be answered by a psychiatrist. There was one initially , Dr. Keane I think that was going to answer, but then a therapist was going to answer me. I only want this answered by a psychiatrist because they prescrine the medications.
I will send an email to Dr Keene so when she is available she can assist you. Thank you for your continued patience:-)
Is she a psychiatrist?
Keene is a Psychologist.
Does she prescribe medication for eating disorder? That is what I need for my question to be fully answered.I do not mind waiting as long as I get the most appropriate person to answer my question. I am going out in an hour, so I am not rushing an answer. Thank you for understanding
Hi, a Psychiatrist can prescribe medication only to patients seen in person.. a Psychologist does not prescribe medications. Online neither can prescribe medications.
I am not looking for someone to prescribe. I want a psychiatrist to look at what was prescribed and let me know if it is too much medication and if there are interactions. Anyoneone who has the ability to prescribe will be fine
Hello Carolyn,Your daughter is currently taking 3 medicines as you have mentioned and the dose of all the three medicines are within the normal limit in my view. Regarding your concerns about drug interactions, Fluoxetine and Seroquel in combination should be given only by a specialist psychiatrist and should be monitored closely because either increases toxicity of the other by QTc interval, otherwise there is no other significant interaction between all these 3 medicines she is currently taking.SSRI antidepressants have shown to be helpful in eating disorder specially Fluoxetine and she is already taking Fluoxetine so the treatment can be considered to be appropriate. Usually dose up to 80 mg per day are required in patients suffering from eating disorder.Now the other two medicines she is currently taking do not have much role in treating Eating disorder. Seroquel is a atypical antipsychotic which is very sedative and can cause weight gain. Neurontin (Gabapentin) is also very sedative and can cause weight gain in some patients. Both of these two medicines are probably added by her doctor for sleep and anxiety symptoms. In my view, if Seroquel and neurontin are prescribed by her doctor only for sedation, her doctor can also consider the option of adding Trazadone (antidepressant) instead of Seroquel or nurentoin. Trazadone is a very sedative antidepressant and can be used in low dose of 25 to 50 mg for sedation. This combination is very useful in patient complaining of insomnia. In the end I would also like to say that for eating disorders, Cognitive Behavior Therapy is the treatment of choice in most cases. So her doctor can also consider the option of trying CBT if it has not already been tried in her case along with the medicines.What is CBT?I hope this helps, if you have any other query, please feel free to discuss further.Kind regardsVikas
MBBS ; M.D Psychiatry, MS. Health Informatics
Thank you so much Dr Vikas. I do not have another question right now, but I appreciate your comprehensive answer and will ask for you the next time I have a question. She has a therapist and I will ask her if she uses CBT. It sounds like my daughter would need the higher dose of the trazadone because she has sever insomnia.
You are most welcome Carolyn.CBT can be good option in her case in my view. In most cases, 25-50 mg of Trazadone is enough for sedation though occasionally some patients may require doses up to 100 mg at night. Her doctor will prescribe her accordingly if he think that this medicine can be useful in her case.You can simply put 'For Dr Vikas' in front of your question if you have any other query next time or you can click the link given below to directly ask me a question.http://www.justanswer.com/mental-health/expert-drvikas/I wish your daughter a very early and speedy recovery.Kind regardVikas